Texas, 2014

Cold in Texas, November 10 to 11, 2014

November 10 to 11, 2014 · NWS AMA · 20 events in 20 counties and zones

A strong cold front moved across the Texas Panhandle during the evening hours of the 10th. The post-frontal airmass allowed temperatures to drop well below freezing across all of the Texas Panhandle to bring an end to the growing season.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong cold front moved across the Texas Panhandle during the evening hours of the 10th. The post-frontal airmass allowed temperatures to drop well below freezing across all of the Texas Panhandle to bring an end to the growing season. Overnight lows ranged from 17 degrees at Dumas (Moore County) to 27 degrees at Wellington (Collingsworth County). By noon on the 11th, temperatures warmed above 28 degrees to bring an end to the hard freeze conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 9, 11:39 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Nov 9, 11:39 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1139 PM CST SUN NOV 9 2014

.AVIATION...
AREAS OF LOW-LEVEL WIND SHEAR EXPECTED LATE TONIGHT THROUGH 16Z
MONDAY AROUND KAMA AND KDHT.  OTHERWISE...SOUTHWEST SURFACE WINDS
EXPECTED OVERNIGHT AT ALL TERMINALS WITH ONLY HIGH-LEVEL CLOUDS.

WESTERLY SURFACE WINDS EXPECTED TO GUST INTO THE 30 TO 40 KT RANGE AT
KAMA AND KDHT DURING THE DAY...WITH LESSER SPEEDS EXPECTED AT KGUY.

STRONG COLD FRONT ARRIVES AROUND 00Z...01Z...AND O2Z TUESDAY AT
KGUY...KDHT...AND KAMA RESPECTIVELY...WITH NORTH SURFACE WINDS
EXPECTED TO GUST INTO THE 40 TO 45 KT RANGE.  WILL NOT ISSUE AVIATION
WEATHER WARNING WITH THIS ISSUANCE...BUT WILL WAIT UNTIL TIMING AND
DURATION CAN BE BETTER ATTAINED.  VFR FORECAST CONTINUES NEXT 24
HOURS.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 543 PM CST SUN NOV 9 2014/

AVIATION...
THIN VEIL OF CIRRUS CLOUDS EXPECTED TO REMAIN OVERHEAD...POSING NO
THREAT TO AVIATION.  SOUTH TO SOUTHWEST SURFACE WINDS EXPECTED THIS
EVENING.  LOW-LEVEL JET WILL CAUSE CONCERN FOR LOW-LEVEL WIND SHEAR
FROM 06Z TO 15Z MONDAY AROUND KAMA.  TIGHTENING SURFACE PRESSURE
GRADIENT WILL CAUSE WESTERLY SURFACE WINDS TO GUST DURING THE DAY TO
AROUND 35 KT...30 KT...AND 25 KT AT KAMA...KDHT...AND KGUY
RESPECTIVELY.  COLD FRONT EXPECTED TO REACH KGUY AROUND 22Z MONDAY
AND TO REACH KDHT AROUND 00Z TUESDAY.  SURFACE WINDS WILL SHIFT TO
NORTH WITH NOTABLE INCREASE IN SPEEDS ABOUT 2 HOURS LATER.  NO
VISIBILITY RESTRICTIONS EXPECTED.  VFR FORECAST CONTINUES NEXT 24
HOURS.

COCKRELL

PREV DISCUSSION... /ISSUED 343 PM CST SUN NOV 9 2014/

DISCUSSION...TONIGHT THROUGH SUNDAY

WE ARE ONE DAY CLOSER TO THE DAY WHERE WE LOOK BACK AND SAY,
"WHERE DID FALL GO?" THAT DAY WILL BE TUESDAY BY THE WAY...WHEN
HIGHS WILL RANGE FROM THE BALMY LOW 40S IN THE SE TX PANHANDLE TO
THE MID 30S IN MUCH OF THE OK PANHANDLE.

OUR LAST WARM DAY WILL BE TOMORROW...BUT THE WARMTH WILL COME WITH
INCREASED WESTERLY WINDS, ESPECIALLY IN THE SRN TX PANHANDLE.
AFTERNOON WINDS IN THESE AREAS ARE EXPECTED TO RANGE FROM 20-30 MPH
WITH A FEW GUSTS TO 40 MPH NOT OUT OF THE QUESTION.

THE MUCH BALLYHOOED COLD FRONT WILL PLOW THROUGH THE PANHANDLES MON
EVENING. BEHIND IT...ABOUT A 12 HOUR PERIOD OF GUSTY NORTH WINDS OF
20-30G45 MPH WILL BE NOTED. OUR FIRST OF MANY FREEZES THIS WEEK WILL
OCCUR TUESDAY MORNING...WHERE A HARD FREEZE WATCH REMAINS IN EFFECT.

THE COLD, DRY AIR WILL REMAIN THROUGH THU WITH SOME MODERATION BY
FRIDAY. THERE STILL LOOKS TO BE A SLIGHT CHANCE OF SOME SNOW FRIDAY
NIGHT INTO NEXT WEEKEND...BUT UNCERTAINTY REMAINS HIGH. MODELS
CONTINUE TO FLIP AND FLOP ON WHETHER THE MODERATION BACK TOWARD
NORMAL CONTINUES NEXT WEEKEND OR ANOTHER STRONG BLAST OF COLD AIR
COMES BACK IN.  WE'LL HEDGE IN BETWEEN FOR NOW, BUT THE GUT FEELING
IS THAT MORE COLD AIR WILL BE ON THE WAY.

SIMPSON

FIRE WEATHER...

ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ON
MONDAY FROM ROUGHLY NOON THROUGH 6 PM AND A FIRE DANGER STATEMENT
WILL LIKELY BE NEEDED FOR MUCH OF THE TX PANHANDLE. WESTERLY TWENTY
FOOT WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL COINCIDE WITH RH
VALUES OF 15 TO 20 PERCENT.

SIMPSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/16
Hazardous weather outlook, Nov 9, 3:35 PM CST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
335 PM CST SUN NOV 9 2014

OKZ001>003-TXZ001>020-101200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
335 PM CST SUN NOV 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS MUCH OF THE
PANHANDLES MONDAY AS RELATIVE HUMIDITY VALUES FALL AND WINDS
INCREASE.

A WIDESPREAD HARD FREEZE IS LIKELY ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES EVERY MORNING FROM TUESDAY THROUGH NEXT WEEKEND. A
HARD FREEZE WATCH IS IN EFFECT MONDAY NIGHT AND TUESDAY NIGHT.

THERE IS A SLIGHT CHANCE FOR LIGHT SNOW FRIDAY NIGHT. IT REMAINS TOO
EARLY TO TELL IF ANY LIGHT ACCUMULATIONS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Wheeler

When
November 10, 2:00 AM CST to November 11, 9:00 AM CST
Where
Wheeler forecast zone
Reported by
Mesonet
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Overnight low of 22 degrees in Wheeler.

Cold/Wind Chill, Hansford

When
November 10, 10:00 PM CST to November 11, 9:00 AM CST
Where
Hansford forecast zone
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Overnight low of 18 degrees in Gruver.

Cold/Wind Chill, Moore

When
November 10, 10:00 PM CST to November 11, 9:00 AM CST
Where
Moore forecast zone
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Overnight low of 17 degrees in Dumas.

Cold/Wind Chill, Sherman

When
November 10, 10:00 PM CST to November 11, 9:00 AM CST
Where
Sherman forecast zone
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Overnight low of 17 degrees in Stratford.

Cold/Wind Chill, Carson

When
November 10, 11:00 PM CST to November 11, 9:00 AM CST
Where
Carson forecast zone
Reported by
Mesonet
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Overnight low of 19 degrees in Panhandle.

Cold/Wind Chill, Dallam

When
November 10, 11:00 PM CST to November 11, 9:00 AM CST
Where
Dallam forecast zone
Reported by
ASOS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Overnight low of 20 degrees in Dalhart.

Cold/Wind Chill, Hartley

When
November 10, 11:00 PM CST to November 11, 9:00 AM CST
Where
Hartley forecast zone
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Overnight low of 20 degrees in Dalhart.

Cold/Wind Chill, Gray

When
November 10, 11:00 PM CST to November 11, 9:00 AM CST
Where
Gray forecast zone
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Overnight low of 18 degrees in Clarendon.

Cold/Wind Chill, Hutchinson

When
November 10, 11:00 PM CST to November 11, 9:00 AM CST
Where
Hutchinson forecast zone
Reported by
Mesonet
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Overnight low of 19 degrees in Stinnett.

Cold/Wind Chill, Lipscomb

When
November 10, 11:00 PM CST to November 11, 9:00 AM CST
Where
Lipscomb forecast zone
Reported by
Mesonet
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Overnight low of 18 degrees in Booker.

Cold/Wind Chill, Oldham

When
November 10, 11:00 PM CST to November 11, 9:00 AM CST
Where
Oldham forecast zone
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Overnight low of 18 degrees in Vega.

Cold/Wind Chill, Potter

When
November 10, 11:00 PM CST to November 11, 9:00 AM CST
Where
Potter forecast zone
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Overnight low of 19 degrees in Amarillo.

Cold/Wind Chill, Randall

When
November 10, 11:00 PM CST to November 11, 9:00 AM CST
Where
Randall forecast zone
Reported by
ASOS
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Overnight low of 19 degrees in Amarillo.

Cold/Wind Chill, Roberts

When
November 10, 11:00 PM CST to November 11, 9:00 AM CST
Where
Roberts forecast zone
Reported by
AWOS
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Overnight low of 21 degrees in Miami.

Cold/Wind Chill, Armstrong

When
November 10, 11:20 PM CST to November 11, 9:00 AM CST
Where
Armstrong forecast zone
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Overnight low of 19 degrees in Claude.

Cold/Wind Chill, Ochiltree

When
November 10, 11:30 PM CST to November 11, 9:00 AM CST
Where
Ochiltree forecast zone
Reported by
AWOS
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Overnight low of 19 degrees in Perryton.

Cold/Wind Chill, Deaf Smith

When
November 11, 12:00 AM CST to 9:00 AM CST
Where
Deaf Smith forecast zone
Reported by
Mesonet
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Overnight low of 17 degrees in Bootleg.

Cold/Wind Chill, Hemphill

When
November 11, 12:00 AM CST to 9:00 AM CST
Where
Hemphill forecast zone
Reported by
Mesonet
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Overnight low of 21 degrees in Canadian.

Cold/Wind Chill, Donley

When
November 11, 2:00 AM CST to 9:00 AM CST
Where
Donley forecast zone
Reported by
Mesonet
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Overnight low of 23 degrees in Clarendon.

Cold/Wind Chill, Collingsworth

When
November 11, 4:00 AM CST to 9:00 AM CST
Where
Collingsworth forecast zone
Reported by
Mesonet
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Overnight low of 27 degrees in Wellington.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542562, 542551, 542555, 542561, 542537, 542540, 542541, 542548, 542553, 542554, 542557, 542558, 542559, 542560, 542535, 542556, 542542, 542552, 542544, 542539.